Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Instantaneous shrinking in nonlinear diffusion-convection

Authors: B. H. Gilding and R. Kersner
Journal: Proc. Amer. Math. Soc. 109 (1990), 385-394
MSC: Primary 35K55; Secondary 35B40
MathSciNet review: 1007496
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Cauchy problem for a nonlinear diffusion-convection equation is studied. The equation may be classified as being of degenerate parabolic type with one spatial derivative and a time derivative. It is shown that under certain conditions solutions of the initial-value problem exhibit instantaneous shrinking. This is to say, at any positive time the spatial support of the solution is bounded above, although the support of the initial data function is not. This is a phenomenon which is normally only associated with nonlinear diffusion with strong absorption. In conjunction, a previously unreported phenomenon is revealed. It is shown that for a certain class of initial data functions there is a critical positive time such that the support of the solution is unbounded above at any earlier time, whilst the opposite is the case at any later time.

References [Enhancements On Off] (What's this?)

  • [1] D. G. Aronson, The porous medium equation, Nonlinear Diffusion Problems (A. Fasano and M. Primicerio, ed.), Lecture Notes in Math., vol. 1224, Springer-Verlag, Berlin, 1986, pp. 1-46. MR 877986 (88a:35130)
  • [2] P. Bénilan, Evolution equations and accretive operators, Lecture notes taken by S. Lenhart, University of Kentucky, 1981, ii+129 pp.
  • [3] J. I. Diaz and R. Kersner, Non existence d'une des frontières libres dans une équation dégénérée en théorie de la filtration, C.R. Acad. Sci. Paris Sér. I Math. 296 (1983), 505-508. MR 702558 (84f:35154)
  • [4] -, On a nonlinear degenerate parabolic equation in infiltration or evaporation through a porous medium, J. Differential Equations 69 (1987), 368-403. MR 903393 (88i:35088)
  • [5] L. C. Evans and B. F. Knerr, Instantaneous shrinking of the support of nonnegative solutions to certain nonlinear parabolic equations and variational inequalities, Illinois J. Math. 23 (1979), 153-166. MR 516577 (80d:35082)
  • [6] G. Francsics, On the porous medium equations with lower order singular nonlinear terms, Acta Math. Hungar. 45 (1985), 425-436. MR 791462 (86k:35103)
  • [7] B. H. Gilding, The occurrence of interfaces in nonlinear diffusion-advection processes, Arch. Rational Mech. Anal. 100 (1988), 243-263. MR 918796 (89f:35104)
  • [8] -, Improved theory for a nonlinear degenerate parabolic equation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) (to appear). Previously appearing in provisional form as: Twente University of Technology Department of Applied Mathematics Memorandum 587 (1986), ii+42 pp. MR 1041895 (91h:35182a)
  • [9] R. E. Grundy, Asymptotic solution of a model non-linear convection diffusion equation, IMA J. Appl. Math. 31 (1983), 121-137. MR 728117 (85g:76024)
  • [10] A. S. Kalashnikov, The nature of the propagation of perturbations in processes that can be described by quasilinear degenerate parabolic equations (in Russian), Trudy Sem. Petrovsk. 1 (1975), 135-144. MR 0425367 (54:13323)
  • [11] -, On the dependence of properties of solutions of parabolic equations in unbounded domains on the behavior of the coefficients at infinity, Math. USSR-Sb. 53 (1986), 399-410. Translation of Mat. Sb. (N.S.) 125 (1984), 398-409. MR 764902 (86m:35093)
  • [12] -, Some problems of the qualitative theory of non-linear degenerate second-order parabolic equations, Russian Math. Surveys 42 (1987), 169-222. Translation of Uspekhi Mat. Nauk 42 (1987), 135-176. MR 898624 (88h:35054)
  • [13] R. Kershner, Localization conditions for thermal perturbations in a semibounded moving medium with absorption, Moscow Univ. Math. Bull. 31 (1976), 90-95. Translation of Vestnik Moskov. Univ. Ser. I Mat. Mekh. 31 (1976), 52-58. MR 0425360 (54:13316)
  • [14] P. Rosenau and S. Kamin, Thermal waves in an absorbing and convecting medium, Phys. D 8 (1983), 273-283. MR 724593 (85m:76083)
  • [15] B. Song, The existence uniqueness and properties of the solutions of a degenerate parabolic equation with diffusion-advection-absorption, Tsinghua University Department of Applied Mathematics Science Report 88005 (1988), ii+36 pp.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35K55, 35B40

Retrieve articles in all journals with MSC: 35K55, 35B40

Additional Information

Keywords: Nonlinear degenerate parabolic equation, diffusion, convection, qualitative behavior
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society